Serotonin syndrome in a patient on trazodone and duloxetine who received fentanyl following a percutaneous liver biopsy

Ryan R. Gaffney, Ian R. Schreibman

Research output: Contribution to journalArticlepeer-review

3 Scopus citations

Abstract

Serotonin syndrome is a rare but potentially life-threatening adverse drug reaction resulting from the use or overuse of serotonergic medications alone or in combination. Mild symptoms, overlapping features with similar conditions and clinician lack of awareness are the major reasons for an often missed diagnosis. Not surprisingly, this condition is significantly underreported as a potential complication of endoscopy if serotonergic medications are used periprocedurally for sedation and analgesia. Here we report the case of a patient with relapsed chronic hepatitis C on antidepressant medications who developed signs and symptoms of serotonin syndrome after a percutaneous liver biopsy. Review of the patient's medication list suggested a possible interaction between her home antidepressants and the post-procedure use of fentanyl for abdominal pain. The patient required monitoring in the medical intensive care unit and stabilized after the administration of benzodiazepines and temporary discontinuation of her home medications. We propose that clinicians need to be aware of the increased risk of serotonin syndrome in the outpatient endoscopy setting, particularly with the wider use of serotonergic antidepressants now available and the repeated number of liver biopsies being performed for management of patients with chronic liver disease.

Original languageEnglish (US)
Pages (from-to)132-136
Number of pages5
JournalCase Reports in Gastroenterology
Volume9
DOIs
StatePublished - May 1 2015

All Science Journal Classification (ASJC) codes

  • Gastroenterology

Fingerprint Dive into the research topics of 'Serotonin syndrome in a patient on trazodone and duloxetine who received fentanyl following a percutaneous liver biopsy'. Together they form a unique fingerprint.

Cite this